Indiana, 2019

High Wind in Indiana, March 11, 2019

March 11, 2019 · NWS LOT · 1 event in 1 county or zone

Strong winds developed during the late evening of March 10th and continued through the morning of March 11th. Winds gusted to 58 mph at Valparaiso Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds developed during the late evening of March 10th and continued through the morning of March 11th. Winds gusted to 58 mph at Valparaiso Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 11:25 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 10, 11:25 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1225 AM CDT Mon Mar 11 2019

.SHORT TERM...
145 PM CDT

Through Monday Night...

Breezy and seasonably cool conditions expected over the next 36
hours. This afternoon, high pressure is in place across much of
the Great Plains and is progged to inch east across the mid
Mississippi Valley by Monday evening. Stratus stretches across
much of Wisconsin and northern Illinois this afternoon, but
should very gradually continue to erode from the west through this
evening. By late afternoon or evening, should see at least a few
peeks of sunshine for much of the forecast area, then expect
clearing skies overnight, with perhaps just a few mid and high
clouds late. Winds will gradually taper from the frequent 30-40
mph gusts occurring this afternoon, but should still remain
breezy/gusty through much of the evening and overnight. Anticipate
low temps in the low to mid 20s overnight.

A modest northwest breeze continues on Monday ahead of the
approaching ridge. Temps should warm into the upper 30s north to
lower/mid 40s south under partly cloudy to mostly sunny skies. By
Monday night, the ridge axis will begin to overspread portions of
the local forecast area. This should set the stage for favorable
radiational cooling conditions with clear skies and very light
winds. Will have to keep an eye on fog potential late Monday night
into early Tuesday morning.

Deubelbeiss

&&

.LONG TERM...
211 PM CDT

Tuesday through Sunday...

The good news in the long term is that we will get a taste, albeit
brief, of milder weather, but with that in March usually means
gusty winds and some rain, and then a return to colder weather for
the weekend.

The upper level pattern will begin the period somewhat amplified, with
a low across the desert southwest, and a ridge across the Great
Lakes. Corresponding surface high pressure will be exiting from
our region to the eastern Great Lakes during the day on Tuesday.
This will allow mild and increasing moist southwest flow ahead of
the deepening western low to shift toward the Midwest. The
flattening upper ridge appears like it will hold off the
increasing isentropic lift to keep most areas dry during the day
Tuesday.

This upper low will then bring several rounds of precipitation
Tuesday night into early Thursday. The first wave come Tuesday
night into Wednesday when a lead shortwave will push an elevated
warm frontal feature through the area. This will be coupled with
precipitable water values in excess of 1 inch which will lead to a
round of rain. Instability and moisture advection is more
impressive farther upstream closer to better forcing with the
upper low, but there will be a batch of light to moderate rain
with this first round.

After subsidence/dry slotting behind this first wave, warm/moist
air will continue to stream northward, meanwhile the system will
eventually close off across the plains on Wednesday. This will
send a surface warm front surging north across our area late in
the day to the east of a deep (980 mb) surface low.  While there
are hints that some of the better forcing may skirt us closer to
the occluding low to our north/west and also to our south across
the Ohio Valley, increasing south winds and a fairly direct feed
of Gulf moisture (PWATs in the 99th percentile for early March)
coupled with a surge ahead of the dry slot will produce another
period of warm, windy, wet and possibly thundery weather later Wednesday
afternoon and Wednesday night. At this time any thunder would be
isolated with only marginal instability aloft. The system dry slot
will move across the area Thursday morning. Temperatures will
nose upward on Wednesday, but winds and temperatures will get an
added boost Wednesday night into Thursday once the warm front
finally pushes north into Wisconsin.

Highs in the 60s appear likely over at least the eastern half of
the area Thursday ahead of the occluding cold front. Forecast
soundings depict deep mixing developing during the day Thursday,
with very windy conditions depicted as south-southwest winds
potentially gust to 45+ mph.

The surface trough/occlusion later Thursday and the eventual cold
front Friday will lead to some wrap-around light rain showers that
could become a few snow showers overnight and Friday. Cool
northwest flow will be in place for the weekend. This will mean
below normal temperatures, a mix of clouds and sun, and while the
pattern is mostly dry, maybe some passing showers/flurries will be
possible.

KMD

&&

.AVIATION...
For the 06Z TAFs...

1225 AM...No forecast concerns this period. West/northwest winds
10-12kt will continue through sunset Monday evening. A few gusts
in the 15-20kt range will be possible early this morning with
prevailing gusts 15-20kts possible this afternoon. Winds will
become light and variable or calm early Tuesday morning as high
pressure moves across the area. Mid clouds will spread across the
region in the next few hours and then scatter out by early this
afternoon with skc expected tonight. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters until 3 AM Monday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 10, 1:50 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
250 PM CDT Sun Mar 10 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
250 PM CDT Sun Mar 10 2019 /350 PM EDT Sun Mar 10 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.

DISCUSSION...

 Winds to 40 mph will ease this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wednesday night...
  Limited Thunderstorm Risk.
Thursday...
  Elevated Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.

DISCUSSION:

Another strong storm system will affect the Midwest during the
middle of the week. A period of rain is likely, with isolated
thunderstorms possible. The potential exists for strong non-thunderstorm
winds on Thursday, with gusts of 45 to 50 mph possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-112000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
250 PM CDT Sun Mar 10 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds easing to hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday...
  Gale force winds and or very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Porter

When
March 11, 12:02 AM CST
Where
Porter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812401.